Generic drug maker Meitheal Pharmaceuticals recalled one lot of cisatracurium besylate, a muscle relaxant, after what the Institute for Safe Medication Practices called an "extremely hazardous packaging error."
The Chicago-based drugmaker had received a complaint that cartons labeled as cisatracurium contained vials mislabeled as phenylephrine hydrochloride, which is used to treat low blood pressure, often in advance of surgery.
Meitheal said it has not received any reports of adverse events resulting from the error. But, according to the FDA's recall notice, a mix-up of these drugs could have tragic consequences. A patient who needs phenylephrine to elevate blood pressure but receives cisatracurium could experience paralysis and a decrease in oxygen, which could be fatal.
A patient who needs the muscle relaxant cisatracurium as part of general anesthesia for surgery but is treated with phenylephrine could have elevated blood pressure, abnormal heart rhythms or reduced blood supply to the heart or brain—all with potentially fatal results.
Lot C11507A was distributed between Aug. 19 of last year through Jan. 4, 2021. The product had an expiration date of October 2021. Meitheal notified distributors and customers of the recall and instructed them to leave cartons unopened. Customers who had already distributed the product were told to notify any buyers about the recall.
The recall is a blow to the young company, which was established in 2017 and specializes in generic injectable products.
Packaging errors have triggered other recent recalls. Last July, Pfizer recalled two batches of Duavee, a menopause drug, after identifying faulty packaging that might have reduced the drug's efficacy. And in March, Novartis pulled U.S. lots of certain dosages of Sandimmune and Neoral, two transplant rejection drugs, because their blister packs were not child-resistant. A variety of birth control pill manufacturers have also had to pull their products after mispackaging tablets in the incorrect order, increasing the risk of pregnancy.